Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 321, NWS St. Louis, MO

July 8, 2024Saint Clair County, Illinois; Saint Louis County, City of Saint Louis, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 8, 2024, 5:17 PM CDT for Saint Clair County, Illinois; Saint Louis County, City of Saint Louis, Missouri. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2024, 5:17 PM CDT (22:17 UTC)
Expired
Jul 8, 2024, 5:45 PM CDT
In force
28 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Saint Clair County, IL, City of Saint Louis, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 48 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 5:30 PM CDTTSTM WND DMG2 Nne Lemay, MODelayed Report. Time and location estimate. Photo of trees snapped on social media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WUUS53 KLSX 082217
SVRLSX
ILC163-MOC189-510-082245-
/O.NEW.KLSX.SV.W.0321.240708T2217Z-240708T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
517 PM CDT Mon Jul 8 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern St. Clair County in southwestern Illinois...
  St. Louis City in east central Missouri...
  Central St. Louis County in east central Missouri...

* Until 545 PM CDT.

* At 517 PM CDT, a severe thunderstorm was located over Cahokia 
  Heights, moving east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  St. Louis, Belleville, University City, O'Fallon, East St. Louis, 
  Collinsville, Webster Groves, Fairview Heights, Clayton, Cahokia 
  Heights, Swansea, Richmond Heights, Maplewood, Shrewsbury, 
  Centreville, Caseyville, Washington Park, Dupo, Madison, and 
  Lakeshire.

This includes Interstate 64 in Illinois between exits 9 and 12.
 
This also includes Scott Joplin Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3845 8999 3850 9024 3852 9026 3851 9027
      3853 9035 3866 9032 3866 8994
TIME...MOT...LOC 2217Z 263DEG 17KT 3857 9021 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

19
1 follow-up statement
961 
WWUS53 KLSX 082232
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
532 PM CDT Mon Jul 8 2024

MOC189-510-082242-
/O.CAN.KLSX.SV.W.0321.000000T0000Z-240708T2245Z/
St. Louis City MO-St. Louis MO-
532 PM CDT Mon Jul 8 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ST. LOUIS COUNTY AND
ST. LOUIS CITY IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3845 8999 3850 9024 3852 9026 3855 9025
      3857 9023 3859 9019 3863 9018 3866 9018
      3866 8994
TIME...MOT...LOC 2232Z 276DEG 22KT 3856 9009 

$$

ILC163-082245-
/O.CON.KLSX.SV.W.0321.000000T0000Z-240708T2245Z/
St. Clair IL-
532 PM CDT Mon Jul 8 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN ST. CLAIR COUNTY...

At 532 PM CDT, a severe thunderstorm was located over Centreville,
moving east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Belleville, O'Fallon, East St. Louis, Collinsville, Fairview Heights,
Cahokia, Swansea, Centreville, Caseyville, Washington Park, Dupo,
Madison, Cahokia Parks Airport, Fairmont City, Alorton, Brooklyn,
East Carondelet, and Sauget.

This includes Interstate 64 in Illinois between exits 9 and 12.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3845 8999 3850 9024 3852 9026 3855 9025
      3857 9023 3859 9019 3863 9018 3866 9018
      3866 8994
TIME...MOT...LOC 2232Z 276DEG 22KT 3856 9009 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 5:00 PM CDT, 17 minutes earlier. Its key messages:

  • Heavy rainfall is expected to move into the area late tonight and continue into Tuesday evening. The Flood Watch has been expanded to include much of the area with rainfall totals expected to reach 2 to 4 inches with locally higher amounts.
  • The main impacts from this event will be flash flooding along with rises along local rivers.
  • Scattered thunderstorms will continue into this evening with the potential for locally heavy rainfall and isolated damaging wind gusts over parts of southeast Missouri and southwest Illinois.
Area forecast discussion, Jul 8, 5:00 PM CDT, 17 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
500 PM CDT Mon Jul 8 2024

.KEY MESSAGES...

- Heavy rainfall is expected to move into the area late tonight
  and continue into Tuesday evening. The Flood Watch has been
  expanded to include much of the area with rainfall totals
  expected to reach 2 to 4 inches with locally higher amounts.

- The main impacts from this event will be flash flooding along with
  rises along local rivers.

- Scattered thunderstorms will continue into this evening with the
  potential for locally heavy rainfall and isolated damaging wind
  gusts over parts of southeast Missouri and southwest Illinois.

&&

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 409 PM CDT Mon Jul 8 2024

Scattered thunderstorms will continue into this evening ahead of the
trough over the Plains in an environment where the MLCAPES are
between 1000-2000 J/kg with deep layer shear of 30-35 knots.  We
could still see a few wet microbursts through sunset.  Also concerned
about locally heavy rainfall given slow storm motions and PWATS
around 2" over southeast Missouri.

CAMS are showing a decrease in the activity by mid-late evening
before the rain shield associated with TS Beryl moves into the
southern part of the CWA after midnight tonight.  Latest track
forecast from NHC has been consistent moving the center across
southeast Missouri through far southern Illinois.  There will be
deformation band on the left side of as it becomes post-tropical
across eastern Missouri and southwest Illinois that will help focus
one band of heavy rainfall.  It still be a very efficient rainfall
producer with PWATS around 2 inches and deep warm cloud depths that
will cause prolonged moderate-heavy rainfall. The HREF is showing an
axis of 2 to 4 inches of rain from southeast Missouri from
Farmington to Litchfield with amounts locally higher than 5 inches.
I have expanded the flood watch to include central Missouri and east
central Missouri into southwest Illinois. I have included central
Missouri where the soils are already saturated and cannot tolerate
any additional heavy rainfall.

The heavy rain will end over the eastern CWA on Tuesday evening as
the Beryl races off to the east and a upper low lifts northeast into
the eastern Great Lakes late tomorrow night.  This will end the
chance for showers and thunderstorms from west to east late tomorrow
night.

Britt

&&

.LONG TERM...  (Wednesday through Next Monday)
Issued at 409 PM CDT Mon Jul 8 2024

Mainly dry weather is expected mid-late week except from Thursday
when the trough will move across the area with near normal
temperatures. Mainly dry weather is expected to continue into next
weekend with temperatures climbing back above normal.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1244 PM CDT Mon Jul 8 2024

There remains the potential for scattered showers and
thunderstorms, primarily at STL/SUS/CPS that could affect the
terminals between 21-01Z. These thunderstorms could produce brief
downpours in heavy rain that could reduce ceilings and
visibilities to MVFR or possible IFR conditions. While there will
be a continued low chance for showers and thunderstorms, rain will
begin to overspread the area from the south with Tropical Storm
Beryl after 10-12Z with rain and MVFR conditions at
COU/JEF/STL/SUS/CPS and with IFR conditions at STL after 17Z.

Britt

&&

.HYDROLOGY...
Issued at 500 PM CDT Mon Jul 8 2024

Latest projections of 2 to 4 inches with locally higher amounts over
soils that have seen recent heavy rainfall will likely cause flash
flooding late tonight into Tuesday evening over the Flash Flood
Watch. We are already getting some localized flooding with the
thunderstorms that are occurring this afternoon that will further
saturated the soils.

There will also likely be rises along area streams and rivers within
the heavier axis of rain over the next 24-36 hours.  We have issued
a Flood Warning for the Black River at Annapolis which is based on
forecast QPF for this event. Additional basins that could be
affected by this event include the Meramec, Bourbeuse, and the Big.
Points along the Missouri and the Mississippi are not anticipated to
be affected too much at this point, except at Chester which is still
showing around 20% chance of moderate flooding over the next week.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from 1 AM CDT Tuesday through Wednesday morning for
     Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-
     Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Lincoln MO-
     Madison MO-Moniteau MO-Montgomery MO-Osage MO-Reynolds MO-
     Saint Charles MO-Saint Francois MO-Saint Louis City MO-
     Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

IL...Flood Watch from 1 AM CDT Tuesday through Wednesday morning for
     Bond IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
     IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 8, 2:29 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
229 PM CDT Mon Jul 8 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
229 PM CDT Mon Jul 8 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are forecast through this evening. A few of
these storms may be strong to severe with damaging winds the main
threat.

Widespread moderate to heavy rain will move into southeast Missouri
late tonight where a flood watch is in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy rain and the potential for flash flooding associated with the
remnants of Tropical Cyclone Beryl will spread across much of central
and eastern Missouri into southwest and south central Illinois on
Tuesday. Please refer to the Flood Watch for more details.

There is a chance of thunderstorms over parts of the area on
Wednesday, Thursday, and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Britt

In the hours before

Local storm report, Jul 8, 4:23 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
423 PM CDT Mon Jul 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Tstm Wnd Dmg     1 NE Eureka             38.51N 90.63W
07/08/2024                   St. Louis          MO   Trained Spotter

            Multiple trees blown down in strong winds.

&&
Local storm report, Jul 8, 4:32 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
432 PM CDT Mon Jul 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Hail             1 SW House Springs      38.41N 90.58W
07/08/2024  M1.50 Inch       Jefferson          MO   Public

&&
Local storm report, Jul 8, 5:11 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
511 PM CDT Mon Jul 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     Flash Flood      1 SW House Springs      38.41N 90.57W
07/08/2024                   Jefferson          MO   Emergency Mngr

            Mobile home community evacuated due to
            flooding on Indian Springs Rd.

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:37 AM CDTFlood WatchLSXBond, Calhoun, Clinton, Fayette, Greene, Jersey and 8 more48 hr
Jul 8, 4:57 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair48 min
Jul 8, 5:30 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair45 min
Jul 8, 6:04 PM CDTSevere Thunderstorm WarningLSXSaint Clair18 min
Jul 8, 6:06 PM CDTSevere Thunderstorm WarningLSXClinton, Madison39 min
Jul 7, 8:57 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade48 min
Jul 8, 1:28 AM CDTAreal Flood AdvisoryLSXBoone, Callaway, Cole, Moniteau3 hr
Jul 8, 3:23 AM CDTFlash Flood WarningLSXBoone5 hr
Jul 8, 3:37 AM CDTRiver Flood WarningLSXBoone8 hr
Jul 8, 4:13 AM CDTFlash Flood WarningLSXAudrain, Boone, Callaway4 hr
Jul 8, 4:43 AM CDTFlash Flood WarningLSXLincoln, Montgomery, Warren3 hr
Jul 8, 9:58 AM CDTRiver Flood WarningLSXReynolds48 hr
Jul 8, 1:03 PM CDTAreal Flood AdvisoryLSXReynolds3 hr
Jul 8, 3:32 PM CDTSevere Thunderstorm WarningLSXSaint Charles14 min
Jul 8, 4:06 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis24 min
Jul 8, 4:08 PM CDTAreal Flood AdvisoryLSXFranklin, Saint Charles42 min
Jul 8, 4:30 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXJefferson, Saint Louis30 min
Jul 8, 4:50 PM CDTFlash Flood WarningLSXFranklin3 hr
Jul 8, 4:56 PM CDTFlash Flood WarningLSXJefferson, Saint Louis3 hr
Jul 8, 5:19 PM CDTAreal Flood AdvisoryLSXJefferson, Saint Louis3 hr
Jul 8, 5:48 PM CDTAreal Flood AdvisoryLSXCrawford3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.